Pennsylvania, 2016

Winter Weather in Pennsylvania, December 15, 2016

December 15, 2016 · NWS PHI · 1 event in 1 county or zone

An arctic front moved through the state on the 14th. This lead to a period of light snow early on the 15th.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

An arctic front moved through the state on the 14th. This lead to a period of light snow early on the 15th. After the frontal passage, strong northwesterly winds occurred with gusts of 49 MPH at Reading, Mount Pocono, and in Cochranville. Low wind chills of around 15 degrees below zero were also observed at Mount Pocono, PA during the overnight of the 15th into the 16th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Dec 14, 9:44 PM EST, 2 hours 16 minutes earlier.

Area forecast discussion, Dec 14, 9:44 PM EST, 2 hours 16 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
944 PM EST Wed Dec 14 2016

.SYNOPSIS...
A strong cold frontal boundary will move from northeast to southwest
across the region tonight. High pressure will then build eastward
into the region by Friday and then move offshore by Saturday. A
strong low pressure system will develop in the midwest tracking into
the Great Lakes. This will be followed by a cold frontal passage by
Monday. High pressure will then build eastward toward the region in
the Tuesday and Wednesday timeframe with areas of low pressure
tracking to our south.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
Latest KDIX and KDOX radars showing some light returns over
extreme SE PA, and into N and E MD. However, dewpoint depressions
are still fairly high, generally from 10 to 20 degrees F, so that
precip is evaporating before reaching the ground. This light
precip will help to moisten up the atmosphere, so snow will be
able to develop later tonight.

Latest HRRR continues to indicate a swath of snow across the
Delmarva and into S NJ, where around 1" with as much as 2" in
banding of snow is possible. This should be a relatively quick
shot of snow, generally from around 11 pm to 3 am. Highest snow
amounts possible in S NJ.

NW winds behind the arctic front will become breezy toward early
morning. Forecast lows range from the teens N/W of the Fall Line to
the mid 20s along the coast.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH 6 PM THURSDAY/...
Arctic air will make its presence felt on Thursday. The pressure
gradient between low pressure over southeastern Canada and high
pressure building in from the Midwest states will yield a brisk W-NW
winds tomorrow. Steep lapse rates owing to strong CAA in the
boundary layer will yield deep mixing of stronger winds aloft down
to the surface. We were on the fence about issuing a wind advisory
for tomorrow as wind gusts should generally be in the 35-45 mph
range. However, forecast soundings (particularly off the GFS) in
BUFKIT show the potential for higher gusts to 50 mph if the upper
bound values of momentum transfer are realized with deep mixing.
Will let later shifts re-evaluate the need for a wind advisory.

In addition to the cold and wind, the other concern is for localized
snow squalls. The environment becomes conditionally supportive of
snow squalls with steep lapse rates in the boundary layer and mid-
level moisture streaming in from the Great Lakes. A mean W-NW (300
degrees) wind direction in the boundary layer will direct lake
effect moisture toward NE PA and NW NJ (I-78 and I-80 corridors).
The BTV snow squall parameter from the NAM/GFS/RAP highlight these
areas as being conducive for maintaining snow squalls. Timing is
uncertain, but it looks like the first snow bands could reach our
northern zones during the morning rush. Even though the threat will
be very localized, it could potentially be a high impact on travel;
which is why we have kept it in the HWO.

&&

.LONG TERM /THURSDAY NIGHT THROUGH WEDNESDAY/...
Lengthy long term AFD today, summary listed first then body of long
term section.

1. Bitter cold Thursday night with wind chills near or below zero.

2. Potential burst of moderate to heavy snow late Friday night into
Saturday morning and uncertainty with changeover timing from south
to north.

3. Likely temperature spike Sunday morning before rapidly falling
temperatures later Sunday.

4.  Prospects for a secondary area of low pressure to keep
precipitation going Sunday night, leading to a changeover back to
sleet and snow from northwest to southeast.

5. Another cold shot and ensemble signal of another low
pressure system at some point Monday through Wednesday.

A very active long term period. In the mid levels a predominant
staple of the winter season so far is a potent ridge over the
Southeastern United States. Teleconnections such as the EPO and WPO
will allow for a few shots of very cold air to move southward into
the country from Canada as well. In between these features, there
will be an extremely active storm track and a surface frontal
boundary for the weekend and early next week. Temperature extremes
will potentially vary as much as 50 degrees on either side of the
boundary leading to more uncertainty than usual.

Thursday night and Friday: We could still have a few lingering snow
showers or flurries in the northwest flow aided by the higher
terrain. These should dwindle down once the steepness of the lapse
rates decrease in the evening. The main story will be the cold
temperatures which will fall into the single digits or low teens for
many as skies clear some. Bufkit soundings show the potential for
35-40 mph gusts with the highest gusts in the evening. This would
send wind chills below zero for most of the region and close to
advisory criteria in spots. Please refer to our facebook and
twitter pages for tips on how to stay safe during the cold. Winds
will decrease and temperatures will warm well into the 20's on
Friday as a high pressure system moves over the region making it
less harsh overall.

Friday night through Saturday night:

A high impact wintry event will move through the region. A strong
low pressure system will track northeast from the Southern Plains
into the midwest. With the high offshore, warm air advection will
increase and correspond with a warm front pushing northward.
Isentropic lift will combine with increased mid level vertical
velocities and frontogenesis forcing leading to the development
of precipitation late Friday night and Saturday which is highly
probable to become moderate or heavy at times. Wind gusts of 20
mph are possible as well in this timeframe.

The precipitation should start everywhere as snow but the warm air
advection will be potent (strong LLJ) with the high not in an ideal
place to keep cold air around for an extended period. The snow
should quickly change to rain Saturday morning across Delmarva and
coastal New Jersey south of Atlantic City. Further north the snow
will last a few hours longer in the Philadelphia and central New
Jersey regions changing over by noon. In Northern New Jersey, the
Lehigh Valley and Southern Poconos cold air is likely to hang on
throughout most of the day before seeing a changeover to rain. A
period of sleet and freezing rain is also probable at many
locations in the transition as the mid-levels warm faster than the
surface. For some of the valleys north and west, it may be more
of a challenge to scour out the low level cold resulting in an
extended period of ice. Models are notorious for getting rid of
low level cold too quick. One thing that could allow the cold to
hang on longer would be the formation of a secondary low off the
NJ coastline, which is a possibility shown on some ensemble
members.

First guess snow totals with a few locations listed for each
range. Will likely change based on track and intensity of system
in the coming days. Ratios may start out in the 10-15:1 as snow
growth looks favorable in the -10 to 20C layer along with the
favorable lift described above.

4-6 for Mount Pocono, Wantage, Reading, Allentown and Somerville.

2-4 for Wilmington, Philadelphia, Mount Holly and New Brunswick

1-2 for Dover, Millville northeast into the Pine Barrens

Less than an inch is currently expected for Georgetown and Cape
May.

Temperatures will continue to rise Saturday night in the warm
sector. However, the forcing which results in widespread rain and
snow Saturday takes a break Saturday night resulting in a dry slot
or just some scattered rain showers. An 8-9 Standard deviation
spread with the ensembles for temperatures is present in this
timeframe, really high uncertainty.

Sunday and Sunday night: Another low pressure system will develop
along the frontal boundary as additional mid-level energy moves
northeast from the southern Plains. A slight majority of ensemble
members show a progressive frontal passage, which has been the
trend on most of the operational models as well. However a group
of ensemble members slow the front with an additional area of low
pressure riding northeast along it. That would result in
precipitation through Sunday night with the highest amounts south.
Regardless, high temperatures will be early in the day with
falling temperatures during the day. Temperatures are likely to
quickly spike into the 40's and 50's but that depends on how
entrenched into the warm sector we are. The cold air behind the
front will be faster to move in just above surface than further
up in the atmosphere. If precipitation continues into Sunday
afternoon and evening a change to sleet would occur based on the
expected depth of the cold air and then change to snow from
northwest to southeast. Additional snow and sleet accumulation
could occur with the highest odds for accumulation on the
ensembles across Delmarva currently.

Monday through Wednesday: Quite a bit of ensemble spread depending
on where the front which moves through Sunday stalls. Some members
develop additional areas of low pressure with prospects for more
wintry precipitation. This included the 12Z/14 operational ECMWF.
Other models and ensemble members allow a stronger high pressure
system to move into the region with the front far enough offshore
to keep us dry. Stuck close to the ensemble blend on temperatures
in this timeframe. Pops will be highest in southern portions of
the region with colder mid-levels to result in mainly or all snow.

Longer term: The mid-level ridge is expected to strengthen across the
Eastern United States heading into the holiday travel period along
with the EPO and WPO reversing to more of a positive phase. As a
result, milder temperatures are favored by the CPC in the 8-14 day
period. Although it may remain quite a bit wet as well, further
denting the ongoing drought.

&&

.AVIATION /03Z THURSDAY THROUGH MONDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY and surrounding areas.

Generally a VFR forecast. W winds 5-10 KT initially will increase
to 15-20 KT with 25-35 KT gusts after midnight and towards
daybreak.

A band of snow is expected to develop over the Delmarva and S NJ
overnight. This could bring a period of IFR conditions and steadier
snows to MIV and ACY for a 2-3 hr period. ILG and PHL may be on the
northern fringe of the snow, so impacts will be less. VFR elsewhere
overnight.

Mainly VFR on Thursday. Breezy W-NW 15 to 25 knots will gust to
30-35 kt during the day. Isolated higher gusts approaching 40 kt
are possible. There is still a slight risk of localized snow
showers/squalls that could bring brief restrictions to our
northwestern TAF sites such as ABE and RDG during the day.

OUTLOOK...

Thursday night and Friday: Mainly VFR, could be a brief lower
restriction in any snow shower or snow flurry activity north.
Northwest wind gusts 20-30 knots Thursday night decreasing to
under 10 knots and becoming more southerly on Friday.

Friday night and Saturday: Celings and visibilities decreasing to
IFR or lower with snow developing from south to north. Could be
moderate or heavy for a few hours around 12Z Saturday. Gradual
change to rain from SE to NW with KMIV and KACY changing over by
14z and PHL by 16z with KABE closer to 18z. Southerly wind gusts
increasing to 20 knots on Saturday. Transition may include a brief
period of sleet and freezing rain.

Saturday night: IFR or lower celings and visibilities, in light rain
and patchy fog. Southwest Winds of around 20 knots may prevent
widespread fog formation.

Sunday and Sunday night: IFR or lower still likely with rain
potentially changing to snow from northwest to southeast in the
afternoon and evening. Winds shifting to northwest and gusting from
15-25 knots.

Monday: More uncertain but improvement to VFR is currently
anticipated for most terminals. A chance is present that snow may
impact southern terminals with lower restrictions. Northerly
wind gusts 10-15 knots.

&&

.MARINE...
W-NW winds 10-15 KT with gusts to 20 KT will increase late
tonight into Thursday morning behind a cold front. Expect gale
force gusts of 35-40 kt to develop shortly before daybreak
Thursday and become more numerous during the daytime hours.

There could also be locally reduced visibility on Thursday
farther offshore with ocean-effect snow bands developing.

OUTLOOK...

Seas will generally be just above five feet through the outlook
period with a lull in the Friday/Friday night time period.
Northwesterly wind gusts of 25-30 knots behind a cold front Thursday
night then a period of southerly wind gusts Saturday and Saturday
night that may approach gale force with warm air advection. Winds
still 25 knots on Sunday but shifting to the northwest after a
frontal passage.

&&

.CLIMATE...
Our first true shot of winter air will move into the region later
this week with near record or record cold highs on Thursday and
Friday. Low temperatures the morning of the 16th look to stay
above record values.

Daily record min temperatures (F) December 16th...
ACY:  8 1968
PHL:  9 1876
ILG:  5 1910
ABE:  1 1951
TTN:  9 1917
RDG:  5 1917
GED: -7 1958
MPO: -7 1917

Daily record coldest max temperatures (F) for December 15th and
16th...
ACY: 22 (1915) and 23 (1916)
PHL: 22 (1914) and 22 (1917)
ILG: 24 (1904) and 21 (1917)
ABE: 22 (1943) and 15 (1951)
TTN: 29 (2010) and 29 (2010)
GED: 30 (2010) and 26 (2010)
RDG: 30 (2010) and 26 (2010)
MPO: 19 (2010) and 21 (2010)

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...None.
NJ...None.
DE...None.
MD...None.
MARINE...Gale Warning from 2 AM Thursday to 1 AM EST Friday for ANZ430-
     431-450>455.

&&

Synopsis...Gaines
Near Term...Klein/MPS
Short Term...Klein
Long Term...Gaines
Aviation...Gaines/Klein/MPS
Marine...Gaines/Klein
Climate...
Hazardous weather outlook, Dec 14, 3:30 PM EST, 8 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
330 PM EST WED DEC 14 2016

NJZ001-PAZ054-055-152030-
SUSSEX-CARBON-MONROE-
330 PM EST WED DEC 14 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW JERSEY AND
NORTHEAST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

LOCALIZED SNOW SQUALLS ARE POSSIBLE ON THURSDAY. POOR VISIBILITY
AND A QUICK HALF INCH TO AN INCH ACCUMULATION OF SNOW CAN LEAD TO
HAZARDOUS DRIVING CONDITIONS IF SUDDENLY CAUGHT IN A SQUALL.

WIND GUSTS COULD APPROACH 40 MPH THURSDAY. A WIND ADVISORY MAY BE
REQUIRED.

BITTER COLD WILL MOVE INTO THE AREA LATE THIS WEEK. WIND CHILL
VALUES WILL DROP BELOW ZERO THURSDAY NIGHT AND COULD FALL AS LOW
AS 15 BELOW ZERO. A WIND CHILL ADVISORY MAY BE NEEDED.

SNOW WILL LIKELY OVERSPREAD THE AREA FRIDAY NIGHT BEFORE
TRANSITIONING TO A WINTRY MIX BY SATURDAY AFTERNOON. A PERIOD OF
FREEZING RAIN IS POSSIBLE LATE IN THE DAY SATURDAY INTO SATURDAY
NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NJZ007>010-PAZ060>062-101-103-105-152030-
WARREN-MORRIS-HUNTERDON-SOMERSET-BERKS-LEHIGH-NORTHAMPTON-
WESTERN CHESTER-WESTERN MONTGOMERY-UPPER BUCKS-
330 PM EST WED DEC 14 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW
JERSEY...NORTHWEST NEW JERSEY...EAST CENTRAL PENNSYLVANIA AND
SOUTHEAST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

LOCALIZED SNOW SQUALLS ARE POSSIBLE ON THURSDAY. POOR VISIBILITY
AND A QUICK HALF INCH TO AN INCH ACCUMULATION OF SNOW CAN LEAD TO
HAZARDOUS DRIVING CONDITIONS IF SUDDENLY CAUGHT IN A SQUALL.

BITTER COLD WILL MOVE INTO THE AREA LATE THIS WEEK. WIND CHILL
VALUES AS LOW AS 5 DEGREES BELOW ZERO ARE EXPECTED, ESPECIALLY IN
THE HIGHER ELEVATIONS THURSDAY NIGHT.

WIND GUSTS COULD APPROACH 40 MPH THURSDAY. A WIND ADVISORY MAY BE
REQUIRED.

SNOW WILL LIKELY OVERSPREAD THE AREA FRIDAY NIGHT BEFORE
TRANSITIONING TO A WINTRY MIX ON SATURDAY. A PERIOD OF FREEZING
RAIN IS POSSIBLE ON SATURDAY BEFORE IT CHANGES OVER TO RAIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MDZ008-NJZ012>015-019-PAZ070-071-102-104-106-152030-
CECIL-MIDDLESEX-WESTERN MONMOUTH-EASTERN MONMOUTH-MERCER-
NORTHWESTERN BURLINGTON-DELAWARE-PHILADELPHIA-EASTERN CHESTER-
EASTERN MONTGOMERY-LOWER BUCKS-
330 PM EST WED DEC 14 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MARYLAND...CENTRAL
NEW JERSEY...NORTHERN NEW JERSEY...SOUTHERN NEW JERSEY AND
SOUTHEAST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

BITTER COLD WILL MOVE INTO THE AREA LATE THIS WEEK. WIND CHILL
VALUES NEAR ZERO CAN BE EXPECTED THURSDAY NIGHT.

WIND GUSTS COULD APPROACH 40 MPH THURSDAY. A WIND ADVISORY MAY BE
REQUIRED.

SNOW WILL LIKELY OVERSPREAD THE AREA FRIDAY NIGHT AND THEN
TRANSITION TO A WINTRY MIX EARLY ON SATURDAY. LIGHT ICING IS
POSSIBLE DURING THE BRIEF TRANSITION TO A WINTRY MIX BEFORE
PRECIPITATION CHANGES OVER TO RAIN SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NJZ025-026-152030-
COASTAL ATLANTIC-COASTAL OCEAN-
330 PM EST WED DEC 14 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN NEW JERSEY.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

A PERIOD OF SNOW SHOWERS IS LIKELY OVERNIGHT WITH SOME SNOWFALL
ACCUMULATION, LOCALLY AROUND AN INCH. ANY SNOW ACCUMULATIONS MAY
CAUSE SLICK SPOTS ON ROADS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

WIND GUSTS COULD APPROACH 40 MPH THURSDAY. A WIND ADVISORY MAY BE
NEEDED AS WE GET CLOSER.

BITTER COLD WILL MOVE INTO THE AREA LATE THIS WEEK. WIND CHILL
VALUES NEAR ZERO ARE POSSIBLE THURSDAY NIGHT.

A WINTRY MIX IS POSSIBLE EARLY SATURDAY BEFORE THE PRECIPITATION
CHANGES TO ALL RAIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ430-431-450>455-152030-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
330 PM EST WED DEC 14 2016

...GALE WARNING IN EFFECT FROM 2 AM THURSDAY TO 1 AM EST FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND
DELAWARE BAY WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

NORTHWESTERLY GALES WILL LIKELY CONTINUE INTO THURSDAY NIGHT.

LIGHT FREEZING SPRAY IS ALSO POSSIBLE THURSDAY THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

DEZ002>004-MDZ012-015-019-020-NJZ021-023-024-152030-
KENT-INLAND SUSSEX-DELAWARE BEACHES-KENT MD-QUEEN ANNES-TALBOT-
CAROLINE-CUMBERLAND-CAPE MAY-ATLANTIC COASTAL CAPE MAY-
330 PM EST WED DEC 14 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...SOUTHERN
DELAWARE...NORTHEAST MARYLAND AND SOUTHERN NEW JERSEY.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

WIND GUSTS COULD APPROACH 40 MPH THURSDAY. A WIND ADVISORY MAY BE
NEEDED AS WE GET CLOSER.

BITTER COLD WILL MOVE INTO THE AREA LATE THIS WEEK. WIND CHILL
VALUES NEAR ZERO ARE POSSIBLE THURSDAY NIGHT.

A WINTRY MIX IS POSSIBLE EARLY SATURDAY BEFORE THE PRECIPITATION
CHANGES TO ALL RAIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

DEZ001-NJZ016>018-020-022-027-152030-
NEW CASTLE-SALEM-GLOUCESTER-CAMDEN-OCEAN-ATLANTIC-
SOUTHEASTERN BURLINGTON-
330 PM EST WED DEC 14 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN DELAWARE AND
SOUTHERN NEW JERSEY.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

A PERIOD OF SNOW SHOWERS IS LIKELY OVERNIGHT WITH SOME SNOWFALL
ACCUMULATION, LOCALLY AROUND AN INCH. ANY SNOW ACCUMULATIONS MAY
CAUSE SLICK SPOTS ON ROADS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

BITTER COLD WILL MOVE INTO THE AREA LATE THIS WEEK. WIND CHILL
VALUES NEAR ZERO ARE POSSIBLE THURSDAY NIGHT.

WIND GUSTS COULD APPROACH 40 MPH THURSDAY. A WIND ADVISORY MAY BE
NEEDED AS WE GET CLOSER.

A WINTRY MIX IS POSSIBLE EARLY SATURDAY BEFORE THE PRECIPITATION
CHANGES TO ALL RAIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 winter weather. Local standard time, as filed.

Winter Weather, Delaware

When
December 15, 12:00 AM EST to 12:00 PM EST
Where
Delaware forecast zone
Reported by
Trained Spotter
Coordinates
39.917, -75.399 (the zone’s center; the record gives no point)

An arctic front moved through the state on the 14th. This lead to a period of light snow early on the 15th. In Delaware County, the highest storm total snowfall was in Garnet Valley, where a trained spotter reported 0.9 inches.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2016Every state in 2016This day in weather historyWarnings in Pennsylvania, December 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 668031.